Alert archive / South Dakota / Tornado Warnings in 2013
Tornado Warning 11, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 30, 2013, 3:46 PM MDT for Custer County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2013, 3:46 PM MDT (21:46 UTC)
- Expired
- Aug 30, 2013, 4:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Custer County, SD
The radar
The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 1:54 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 30, 3:38 PM MDT, 8 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 338 PM MDT FRI AUG 30 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 338 PM MDT FRI AUG 30 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS WHERE RAIN HAS FALLEN. THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED. SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT. COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE 80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE EVENING. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 338 PM MDT FRI AUG 30 2013 AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING ISSUED AT 338 PM MDT FRI AUG 30 2013 VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TO SCATTERED TSRA WILL DEVELOP THIS AFTERNOON/EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HAIL AND ERRATIC WINDS. A COLD FRONT WILL CROSS THE AREA ON SATURDAY FOLLOWED BY GUSTY NORTHWEST WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
Hazardous weather outlook, Aug 30, 9:18 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 918 AM MDT FRI AUG 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 918 AM MDT (1018 AM CDT) FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Aug 30, 2:56 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
VIEW AND WEST BLVD.
&&
SMITHLocal storm report, Aug 30, 3:02 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013 M1.08 INCH PENNINGTON SD OTHER FEDERAL
HEAVY RAINFALL FROM 145 PM TO 230 PM.
&&
SMITHLocal storm report, Aug 30, 3:03 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLASH FLOOD 3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WEST MAIN AT SOO SAN DRIVE IS FLOODED.
&&
SMITHLocal storm report, Aug 30, 3:08 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013 M58 MPH PENNINGTON SD NWS EMPLOYEE
&&
POJORLIELocal storm report, Aug 30, 3:30 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
POJORLIELocal storm report, Aug 30, 3:40 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 SSE HERMOSA 43.81N 103.18W
08/30/2013 E60 MPH CUSTER SD FIRE DEPT/RESCUE
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:45 PM MDT | Special Weather Statement | UNR | Pennington | 30 min |
| Aug 30, 1:00 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 30, 1:33 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 57 min |
| Aug 30, 2:11 PM MDT | Areal Flood Advisory | UNR | Meade, Pennington | 3 hr |
| Aug 30, 2:22 PM MDT | Flash Flood Warning | UNR | Meade, Pennington | 4 hr |
| Aug 30, 2:29 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
| Aug 30, 3:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 60 min |
| Aug 30, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 63 min |
| Aug 30, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 46 min |
| Aug 30, 5:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 63 min |
| Aug 30, 5:25 PM MDT | Special Weather Statement | UNR | Meade | 35 min |
| Aug 30, 5:58 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 62 min |
Nearby
Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.